When it Rains it Pours!

Well it has definitely been pouring at my house and I don’t mean rain.  I have been dealing with an ankle that has been swelling off an on for the last few weeks.  At first we thought I must have twisted it.

This past Wednesday, my osteopath/acupuncturist decided that we have waited long enough.  She thought because it was warm that I might have cellulitis (an infection of the skin or tissue). She ordered a round of antibiotics (Ceftin). I had taken it about six weeks ago or less for a sinus infection that would not go away and didn’t react to it. She also decided to be safe and have an ultrasound done on my leg to rule out a blood clot.

Thursday morning I started the antibiotic and Thursday afternoon I went to have the ultrasound done. I walked into the room and the technician told me that I would have to remove my jeans and cover up with the sheet. I told her that I didn’t want the sheet on me and asked for a paper sheet which she didn’t have.  She left the room and came back a few minutes later with a package of paper hospital gowns. She proceeded to place one on the bottom part of the table and one on the top covering the table and the pillow.  She then handed me another to use to cover myself up.  She also used the most sensitive gel she had (still left me with itchy legs).

By yesterday morning I was feeling some stomach upset from the antibiotic. Yesterday afternoon my doctor phoned to tell me that I had a partial deep vein thrombosis.  I could stop the antibiotic but I needed to be on a blood thinner for six months. I told her that I had to think about what my options were. I phoned my internist and had him look over the test results. I also phoned my ENT (both of these doctors have dealt with me from the beginning of this illness). My ENT felt that I should use Coumadin because it was the older of the drugs and less likely to cause as many problems. Also Coumadin is the only drug they can reverse with Vitamin K if my blood becomes too thin. My internist called me back last night saying the same thing and also that he thought it looked like an old clot that was healing but said I still needed to do blood thinners.

Last night I was up all night with severe stomach cramps. At 2:00 a.m. I decided to go find the paper that came with my medication. WONDERFUL! This medication can cause a condition called C-Diff (from killing off too much of my good bacteria and lead to a type of colitis). It can happen while taking the medication or a month or more later. So did the three doses I took cause my stomach issues or was it a combination of those three doses and having taken the medication six weeks ago?

I spoke with my osteopath today. She wants me to wait until Monday to see if my stomach issues calm down before attempting to start Coumadin. If my stomach issues are not better than I need to be tested for C-Diff.

I have spent most of today in bed sleeping either from the fatigue that the antibiotic can cause or that plus being up all night with stomach cramps. I will keep you all updated as I start taking the Coumadin. The usual course of treatment is six months. My osteopath has agreed to do an ultrasound monthly or every six weeks to determine if we can stop it early and get me off the medication.

I am not proofing this post because I am just too tired and feel the need to head back to bed.

Advertisements

16 responses to “When it Rains it Pours!

  1. KATHRYN— LOVE YA & PRAYING FOR YOU—-KEEP HEAL YOUR BODY!!!!!!!!

    • Thank you. It looks very likely that I may have C-Diff. The usual treatment is Flagyl (which landed me in the ER many years ago) or some other drug. I am going to treat myself with high-powered probiotics and have the test done tomorrow.

  2. Hope no more things rain on you! Praying for quick healing and no C-Diff.

  3. My prayers and good thoughts are with you.

  4. Feel better soon. I’ll send some healing energy your way. 😀

  5. Shirley Harris-Slaughter

    Kathryn I am so sorry that you are dealing with so many issues but I do understand what you are going through. Things like this can take up all your time just trying to overcome it. I’ll keep you and your family in my prayers…that you will get through this and heal. I know you’re tired.

  6. Colleen, you are so very right!!!!

  7. Hope you’re feeling better, Kathryn!

  8. Thinking of you and sending you get well soon wishes. You have more fun things to do like knitting than be sick. Take care, Becky

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s